Winter Weather, Castro
- When
- February 16, 6:00 AM CST to 9:00 PM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A quick moving upper level short wave trough moved from the Four Corners region to northeastern New Mexico during the day and evening of the 16th. Atmospheric temperatures continued to support wintry type precipitation from an arctic outbreak and allowed many areas to accumulate a few inches of snowfall before the end of the day.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A quick moving upper level short wave trough moved from the Four Corners region to northeastern New Mexico during the day and evening of the 16th. Atmospheric temperatures continued to support wintry type precipitation from an arctic outbreak and allowed many areas to accumulate a few inches of snowfall before the end of the day.
Snowfall reports from NWS cooperative weather observers follow:
3.5 inches at Childress (Childress County), 3.0 inches at Denver City (Yoakum County), 3.0 inches at Memphis (Hall County), 2.5 inches at Silverton (Briscoe County), 2.3 inches at Levelland (Hockley County), 2.0 inches at Dimmitt (Castro County), Hart (Castro County), Tulia (Swisher County), Matador (Motley County), Crosbyton (Crosby County), and Plains (Yoakum County), 1.8 inches at Shallowater (Lubbock County), 1.5 inches at Aspermont (Stonewall County), Floydada (Floyd County), Paducah 15S (Cottle County), Plainview (Hale County), Woodrow (Lubbock County), and 1.2 inches at Lubbock Preston Smith International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 5:25 AM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 525 AM CST Tue Feb 16 2021 .AVIATION... MVFR ceilings this morning. With light snow onset late morning expect vsby and/or ceilings to decrease into IFR territory at times. Stratus to hang in overnight even after the snow stops. IFR category looking likely, especially at KLBB and KPVW. && .PREV DISCUSSION... /issued 352 AM CST Tue Feb 16 2021/ SHORT TERM... Focus this morning is on the next round of snow to affect the forecast today and into tonight. An upper level short wave trough just taking shape over the 4-corners region and supported by 150+ kt jet streak nosing southeastward out of northern California and Nevada will sharpen as it moves southeastward, progged to cross the South Plains/Panhandle region tonight. Initial lift associated with the initial piece of jet energy moving across southern New Mexico later this morning is expected to begin spreading light snow across the western counties between 15 and 18 UTC. Earlier indications suggest a potential for some freezing rain as precipitation begins. While that isn't out of the question, progged soundings suggest that a warm nose near 800 mb will be quickly cooled as precipitation falls through that part of the column with temperatures at that level falling quickly below 0C, thus limiting threat from the precipitation phase. As the jet streak moves steadily to the east- southeast the light snow is progged to move generally eastward across the forecast area. Focus for snow then shifts pretty quickly northward this evening as the upper trough moves across northeastern New Mexico and the dynamics focus across the Panhandle. Additional snowfall looks mostly likely this evening across the northern row of counties, tapering off after midnight. Overall, dynamics associated with the initial lift do not look terribly strong and duration looks on the order of hours rather than most of the day. Thus, snowfall amounts for today are likely to top out around an inch for most areas. Given a continuation of very cold temperatures even an inch of snow could cause exacerbate deteriorated road conditions. Will thus issue a Winter Weather Advisory beginning at 9 am and continuing to 6 pm. The advisory may need to be extended into the evening for parts of the far southern Panhandle where another inch or so is possible as the last bit of lift affects that part of the forecast area. LONG TERM... Above freezing temperatures are on the horizon, but we still need to get through the next few days of exceptionally cold temperatures, especially at night, with single digit/teen lows through Friday morning. Light snow will begin to taper off and shift east by early afternoon Wednesday as an upper level trough deepens and expands across our region, reinforcing more cold air through early Friday morning. Daytime highs will climb back into the 20s and 30s tomorrow and Thursday. By early Friday, ridging to the west will finally lead to midlevel heights rising and our temperatures will begin to moderate back into the 50s and 60s for Friday afternoon and the weekend. The longwave pattern remains active, though certainly lacking the extreme weather we've seen the past week. The ECMWF is cooler than the GFS as we move farther out in the extended with overall flatter upper level flow and less surface response to shortwave ridging for the end of this weekend and next week. We appear to break completely loose of the cold pattern by the beginning of next week as temperatures return to near 70 next Tuesday. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 AM this morning to 6 PM CST this evening for TXZ021>044. && 07/55/07
Hazardous Weather Outlook National Weather Service Lubbock TX 330 AM CST Tue Feb 16 2021 TXZ021>044-170930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 330 AM CST Tue Feb 16 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Winter Weather Advisory is in effect for all of the South Plains area from 9 AM to 6 PM today for snow amounts around 1 inch. Additional snowfall will be possible across the extreme southeastern Panhandle tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
14 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940637, 940638, 940639, 940640, 940641, 940642, 940643, 940644, 940645, 940646, 940647, 940648, 940649, 940650.